Colorado, 2013

Hail in Colorado, July 7, 2013

July 7, 2013 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 1:36 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 7, 1:36 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
236 PM MDT SUN JUL 7 2013

.SHORT TERM...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
FIRING OVER THE HIGH COUNTRY EARLY THIS AFTERNOON AND MOVING
EAST-NORTHEAST. PRECIPITABLE WATER VALUES NEAR 3/4 OF AN INCH
OVER THE MOUNTAINS AND BETWEEN 1.0-1.25 INCHES OVER THE PLAINS
WILL AGAIN ALLOW STRONGER STORMS TO PUT DOWN AN INCH OF RAIN IN
LESS THAN AN HOUR AGAIN. CAPE OF NEAR 1500 J/KG OVER THE FAR
NORTHEASTERN CORNER OF THE STATE WILL COMBINE WITH THESE HIGHER PW
FOR A CHANCE TO SEE POSSIBLE SEVERE STRENGTH STORMS WITH LARGE
HAIL AND STRONG OUTFLOW WINDS THE MAIN CONCERNS. FURTHER WEST
TOWARD THE MOUNTAINS...WITH THE FREEZING LEVELS HIGH LIKE
YESTERDAY...MAINLY LOOKING FOR BRIEF MODERATE TO HEAVY RAIN AND
SMALL HAIL. STORM MOTIONS ARE EXPECTED TO BE AROUND 10-15 MPH.
LOOKING AT WATER VAPOR...SEVERAL DISTURBANCES STILL IN UTAH THAT
WILL BE MAKING THEIR WAY INTO THE STATE...HOWEVER SLIGHTLY DRIER
AIR WILL ALSO BE ADVECTING IN. THEREFORE...WILL KEEP CONVECTION IN
THE FORECAST THROUGH MIDNIGHT...WITH A SLIGHT CHANCE OF STORMS
MAINLY OVER THE MOUNTAINS AND FAR NORTHEAST CORNER AFTER MIDNIGHT.

THE UPPER RIDGE WILL BEGIN MOVING BACK NORTHWEST TO BRING WARMER
TEMPERATURES TOMORROW AND DRIER WEATHER. ENOUGH MOISTURE TRAPPED
UNDER THE RIDGE HOWEVER TO ALLOW FOR SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS. THESE WILL HAVE LESS RAINFALL AMOUNTS AND MORE
WIND COMPARED TO THE LAST COUPLE DAYS.

.LONG TERM...THE BROAD UPPER HIGH PRESSURE CENTER WILL GRADUALLY
SHIFT WESTWARD AGAIN TOWARDS THE 4 CORNERS ON TUESDAY AND
WEDNESDAY. THIS WILL RESULT IN A SLIGHTLY DRIER AIRMASS BUT STILL
ENOUGH MOISTURE FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
OVER THE REGION. MOISTURE IS DEEPER OVER THE FAR EASTERN PLAINS
SO A BIT BETTER CHANCE OUT THERE. THERE IS A WAVE ALOFT WHICH WILL
MOVE OVER THE NORTHERN HIGH PLAINS LATE TUESDAY WHICH WILL SEND
DOWN A WEAK COLD FRONT TUESDAY NIGHT. COOLER TEMPERATURES EXPECTED
FOR WEDNESDAY WITH A BETTER CHANCE FOR SHOWERS. THERE WILL BE SOME
SLIGHT MEANDERING OF THE UPPER HIGH THROUGH THE WEEKEND BUT
LITTLE CHANGE IN THE DAY TO DAY WEATHER. TEMPERATURES WILL REMAIN
AT OR SLIGHTLY ABOVE NORMAL READINGS THROUGH THE PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE MOVING EAST-
NORTHEAST ACROSS THE DENVER AREA AIRPORTS. SHORT LIVED GUSTY
WINDS TO 40 KNOTS FROM THUNDERSTORMS AND BRIEF MODERATE RAIN WILL
BE THE MAIN THREATS. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH
MONDAY. MOISTURE WILL BE DECREASING THROUGH MONDAY WITH ONLY A
SLIGHT CHANCE OF THUNDERSTORMS AFFECTING THE AIRPORTS. BESIDES THE
GUSTY OUTFLOW WINDS FROM STORMS...EASTERLY SURFACE WINDS THIS
EVENING WILL BECOME DRAINAGE TONIGHT ONLY TO VEER AROUND THROUGH
WEST AND NORTH TO BECOME EASTERLY AGAIN MONDAY.

&&

.HYDROLOGY...THE ATMOSPHERE IS STILL RATHER MOIST AND WITH STORM
MOTIONS AROUND 15 MPH...THERE IS A CHANCE OF RAINFALL UP TO AN
INCH IN UNDER AN HOUR FROM A FEW STORMS. WILL KEEP A LOW FLOOD
THREAT LIMITED TO THE BURN AREAS. ON THE FAR NORTHEAST PLAINS
THERE IS BETTER MOISTURE...AND STORMS THERE COULD PRODUCE UP TO
TWO INCHES IN AN HOUR...ENOUGH FOR SOME MINOR FLOODING. MONDAYS
FLOOD THREAT WILL GO EVEN LOWER AS DRIER AIR WILL BE MOVING IN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRIEDERMAN
LONG TERM....ENTREKIN
AVIATION...KRIEDERMAN
Hazardous weather outlook, Jul 7, 9:37 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1037 AM MDT SUN JUL 7 2013

COZ030>051-081645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1037 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANTICIPATING SCATTERED THUNDERSTORMS TO BEGIN TO DEVELOP AGAIN
OVER THE MOUNTAINS BY EARLY AFTERNOON...SPREADING ONTO THE PLAINS
MAINLY IN THE LATE AFTERNOON AND EVENING HOURS. WHILE CONDITIONS
ACROSS MOST OF THE AREA ARE SIMILAR TO THE LAST FEW DAYS...THERE
WILL BE MORE MOISTURE AND INSTABILITY IN THE NORTHEAST CORNER OF
COLORADO TODAY. AREAS NORTH AND EAST OF STERLING HAVE A CHANCE OF
A SEVERE THUNDERSTORM WITH HAIL UP TO GOLF BALL SIZE...WIND GUSTS
TO 60 MPH AND HEAVY RAIN THE MAIN THREATS. ACROSS THE REST OF THE
AREA BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
TODAYS STORMS. AS WITH THE PAST COUPLE NIGHTS...COULD SEE A FEW
THUNDERSTORMS PAST MIDNIGHT MOVING EAST ACROSS THE MOUNTAINS AND
THE NORTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OVERALL THE AIRMASS WILL BE A LITTLE DRIER MONDAY THROUGH
SATURDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE FOUR
CORNERS REGION BY THE MIDDLE OF THE WEEK...THEN GRADUALLY SHIFT TO
THE EAST INTO CENTRAL KANSAS BY FRIDAY. THERE WILL BE ENOUGH
SUBTROPICAL MOISTURE TRAPPED UNDER THE RIDGE TO PRODUCE A SLIGHT
CHANCE OF THUNDERSTORMS EACH DAY.

THE BEST INSTABILITY WILL RESIDE OVER THE FAR NORTHEASTERN PLAINS
WHERE A FEW STRONGER STORMS WILL BE POSSIBLE. TEMPERATURES WILL
BE AT OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
July 7, 5:13 PM MST
Where
Logan County, 1.48 mi SSW of Iliff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -103.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451413.